STEMI Due to Pimobendan Ingestion in a Patient With Severe Myocardial Bridging
Image Modality: Angiogram
A 53-year-old man presented to the emergency department with acute onset of exertional chest pain following accidental ingestion of pimobendan, prescribed for his dog's cardiac condition. His medical history is significant only for controlled human immunodeficiency virus infection. A 12-lead electrocardiogram showed ST-segment elevation in the antero-septal leads. His troponin level peaked from 0.02 to 11.68 Ng/ml. Coronary angiography demonstrated a myocardial bridge in the proximal left anterior descending coronary artery. Left ventriculography showed moderate-to-severe reduction in left ventricular systolic function with akinesia of the anterior wall and a hyperdynamic base causing left ventricular outflow obstruction. A diagnosis of myocardial infarction in the setting of myocardial bridge was established.
Pimobendan is a positive inotropic medication with vasodilatory properties through its calcium sensitizing and phosphodiesterase-inhibiting effect. In normal hearts, it increases the oxygen consumption comparable to dobutamine. It is approved by the US Food and Drug Administration for veterinary use and is still used in human patients in Japan for heart failure medical management. Pimobendan increased inotropy in our patient, dramatically increasing the duration and severity of arterial constriction caused by the myocardial bridge. This caused myocardial infarction similar to that seen in patients with acute coronary syndrome. The patient's chest pain resolved few hours after pimobendan effects subsided. Repeat echocardiography done 2 months after this episode showed improvement in his ejection fraction from 35 to 70%.
Date: August 13, 2018
Source: ACC Media File
Keywords: Diagnostic Imaging, Acute Coronary Syndrome, Coronary Angiography, Angiography, Myocardial Infarction, Myocardial Bridging